New Mexico, 2022

Flash Flooding and Flood in New Mexico, August 21, 2022

August 21, 2022 · NWS EPZ · 6 events in 4 counties and zones

Several days of heavy rain continued across southwest New Mexico as a slow moving mid and upper level trough helped produce widespread rain across the region with nearly 5 inches of rain reported near White Sands. As a result of the heavy rain, numerous reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Several days of heavy rain continued across southwest New Mexico as a slow moving mid and upper level trough helped produce widespread rain across the region with nearly 5 inches of rain reported near White Sands. As a result of the heavy rain, numerous reports of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 10:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 20, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1132 PM MDT Sat Aug 20 2022

.AVIATION...06Z TAF CYCLE...
SCT-BKN100 BKN250 with isolated BKN050 -SRHA and/or OVC030 3-5SM
-TSRA. Activity mostly ending after 10Z. Developing again after
 18Z over mountains...scattered OVC040 5SM -TSRA. Storms spreading
 to the lowlands after 21Z. Surface winds variable 6-10KT.

&&
Hefner

.PREV DISCUSSION...214 PM MDT Sat Aug 20 2022...

.SYNOPSIS...
A more typical monsoonal pattern will return but with highest
chances for storms on Sunday, Monday, and next Saturday.
Otherwise, expect scattered mountain and isolated to scattered
lowland thunderstorms each afternoon and evening. Highs will run
generally below normal.

&&

.DISCUSSION...
.SHORT TERM...
A very moist and tropical air mass remains in place across the
region this afternoon. The morning RAOB from EPZ had a PW value of
1.64" (more than half an inch above normal) and a quick glance at
blended PW values from satellite shows that values have remained
fairly constant throughout the day. Heavy rains from overnight have
left soils across the area saturated, so our flash flood risk is
still in place as we transition over to more of a convective pattern
this afternoon and evening. Convective temps were reached around
noon across most of the area resulting in rapid development of the
cumulus field and even a few isolated lightning strikes.

Meanwhile as we look up through the atmosphere we have three
separate circulations in play that will impact us through the
overnight hours and into Sunday. The first is a 700 hPa low located
over the Gila which has kept a steady stratiform rain going in that
region with several bands of active precip streaming northeast over
areas to it's east.  The second circulation is the tropical type
disturbance that we have been tracking over northern Sonora the past
couple of days. It is actually this feature that is keeping us
supplied with deep moisture as the third circulation, a 500 hPa
upper low over the great basin, is tapping the tropical moisture and
streaming it over the Borderland region.

Hi-res models show continued development of scattered convection
through the afternoon with coverage increasing a bit towards sunset.
While individual storms will track east-northeast at between 10 and
15mph, rainfall rates will be high enough to produce some locally
heavier rainfall over saturated soils. Therefore, the Flash Flood
Watch will remain in effect until 6AM Sunday morning.

Activity should begin to die off towards daybreak as the primary
upper low at 500 hPa will begin to shift eastwards towards Colorado.
Some minimal drying will set in during the day Sunday, but not to a
significant extent. Therefore we can expect additional showers and
thunderstorms Sunday as well. However, tomorrows convective activity
will be a bit more scattered in nature and more in line with a
typical monsoonal type day as opposed to the pattern we have been in
the past 72 hours or so.

&&

.LONG TERM...
We start the long term period, Sunday night into Monday morning,
with a still somewhat messy UL pattern with a ridge off the West
Coast extending into CA and NV with a long wave trough across the
eastern half of the CONUS. Attached to the long wave trough, a
weak s/w will be swinging southward through the high plains. This
may allow thunderstorms to be ongoing through the night time hours
into the morning hours and may continue to enhance convection into
the afternoon hours. The trough axis does swing through late
afternoon/early evening, which will bring mainly mid and upper
level drying. Models show dew points still holding in the M50s and
L60s with the Euro wetter than the GFS.

This injection of drier air will last into Friday. The Euro shows
little downturn in surface moisture with dewpoints holding strong
in the 55-60 range while the GFS shows considerable drying with
dewpoints into the 45-55 range. Unsurprisingly, the Euro shows
more QPF for this period than the GFS. Either way, it looks like
typical monsoonal weather with scattered storms in the mountains
in the afternoon and isolated to scattered lowland storms in the
evening. Highs will climb into the upper 80s for the lowlands but
remaining below normal.

Finally to end the period on Saturday, models show a trough
swinging through, pushing better monsoonal moisture back across
the area along with an increase in precipitation coverage.
Moisture looks rich again but less so than our present event. It
also looks to be a shorter window for heavy rain. Either way,
localized flooding will be a concern for next Saturday, and
really, any day throughout the long term period.

&&

.FIRE WEATHER...
A very moist weather pattern will continue across all of the
forecast area, keeping fire weather concerns at a minimum.
Additional rainfall is expected this evening and tonight. Much of
the area will remain under a heavy rain potential with broad-scale
totals near 0.75" and high-end amounts of 2-3" through tonight.

With already saturated soils from a wet August (and the past few
days), widespread flooding risks will continue. Burn scar areas will
be even more sensitive to these bands of heavy rain. Min RH through
the rest of the weekend is 50-70 percent with poor to good vent
rates.

There will be some minor drying Sunday through mid-week, as the
system exits the region and shifts some of the deeper moisture out
of the local area. However it will still be very monsoon-like with
more than adequate moisture to keep the region under a daily pattern
of afternoon and evening showers and storms, with elevated RH, and
generally light to moderate winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  84  68  87 /  80  40  40  50
Sierra Blanca           64  77  64  79 /  80  60  50  50
Las Cruces              64  82  65  85 /  80  50  40  50
Alamogordo              63  81  64  84 /  70  60  40  50
Cloudcroft              48  60  46  60 /  80  80  50  70
Truth or Consequences   62  81  64  84 /  70  50  30  40
Silver City             59  73  59  77 /  90  80  50  70
Deming                  64  80  64  84 /  80  60  40  50
Lordsburg               64  76  64  83 /  90  70  50  50
West El Paso Metro      66  83  67  85 /  80  50  40  50
Dell City               66  82  66  84 /  60  60  40  40
Fort Hancock            66  84  66  86 /  80  50  50  50
Loma Linda              62  75  62  79 /  60  50  50  50
Fabens                  66  83  68  85 /  80  40  40  40
Santa Teresa            64  81  65  84 /  80  40  40  40
White Sands HQ          66  81  66  84 /  60  50  40  50
Jornada Range           64  79  64  83 /  70  50  40  40
Hatch                   64  81  64  84 /  80  50  30  40
Columbus                64  79  65  84 /  80  50  40  40
Orogrande               64  79  65  83 /  70  50  40  50
Mayhill                 54  69  52  70 /  70  80  50  60
Mescalero               53  70  51  71 /  80  70  40  60
Timberon                51  69  51  69 /  70  80  50  60
Winston                 58  74  58  76 /  70  70  30  60
Hillsboro               60  78  61  81 /  80  60  30  50
Spaceport               62  80  63  82 /  80  40  30  40
Lake Roberts            56  73  55  76 /  90  80  40  70
Hurley                  61  78  61  82 /  80  80  40  60
Cliff                   60  80  59  85 /  90  80  40  60
Mule Creek              60  75  60  79 /  90  80  50  60
Faywood                 61  76  62  80 /  80  70  40  60
Animas                  63  77  63  83 /  90  70  50  50
Hachita                 62  76  62  81 /  80  70  40  50
Antelope Wells          62  77  61  81 /  70  70  50  60
Cloverdale              59  72  59  78 /  90  80  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch until 6 AM MDT Sunday for NMZ401>417.

TX...Flood Watch until 6 AM MDT Sunday for TXZ418>424.

&&
Hazardous weather outlook, Aug 20, 10:08 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1108 AM MDT Sat Aug 20 2022

NMZ401>417-TXZ418>424-211715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1108 AM MDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Periods of rain, heavy at times, will continue throughout the
afternoon and into the overnight hours. Local rainfall amounts
will generally range between one half inch and one inch. However
there will be the chance for a few embedded thunderstorms later
today. As such, areas with thunderstorms will likely see much
higher rainfall totals of up to three inches or more, which will
certainly lead to localized flash flooding. Even outside of
individual thunderstorms, the potential for some localized flash
flooding will continue to exist due to the saturated soils from
recent rain across the region. Some flooding along area rivers is
also possible with this scenario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and thunderstorms will continue to be possible throughout
the extended period. However coverage will become more scattered
in nature as the region returns to a more typical monsoon type
pattern for over the days to come. And due to saturated conditions
from today and tonight, localized flooding will continue to be a
possibility where heavier rain manages to fall.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to stay vigilant today through tonight for
heavy rain and flooding. Please be quick to call the NWS office
with reports of heavy rain, rainfall totals, and observed
flooding.

Laney

In the hours before

Local storm report, Aug 20, 8:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
937 PM MDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HEAVY RAIN       1 N ALAMOGORDO          32.90N 105.96W
08/20/2022  M2.75 INCH       OTERO              NM   PUBLIC

            PICTURE OF A RAIN GAUGE ON SOCIAL MEDIA
            MEASURING 24 HOUR RAIN TOTAL OF 2.75 INCHES.

&&

JD

The radar

The El Paso radar (KEPZ), 62 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Dona Ana

When
August 21, 12:00 AM MST to 10:15 AM MST
Where
Dona Ana County, 0.29 mi N of Organ
Reported by
Emergency Manager
Coordinates
32.424, -106.601

A Dona Ana County weather gauge recorded 4.48 inches of rain.

Heavy Rain, Dona Ana

When
August 21, 12:00 AM MST to 10:19 AM MST
Where
Dona Ana County, 2.83 mi SSW of Organ
Reported by
Emergency Manager
Coordinates
32.380, -106.611

A Dona Ana County weather gauge recorded 3.30 inches of rainfall.

Heavy Rain, Dona Ana

When
August 21, 12:00 AM MST to 7:00 PM MST
Where
Dona Ana County, 1.7 mi E of White Sands
Reported by
CoCoRaHS
Coordinates
32.383, -106.471

A CoCoRaHS observer recorded 4.99 inches of rain in the previous 48 hours.

Flash Flood, Otero

When
August 21, 6:42 AM MST to 8:30 AM MST
Where
Otero County, 1.87 mi NNE of Tularosa to 1.34 mi NE of Tularosa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.093, -106.004

A spotter posted a photo of their property flooding with an estimated water depth of 6 inches at it's crest.

Flood, Grant

When
August 21, 1:22 PM MST to 3:00 PM MST
Where
Grant County, 3.03 mi WSW of Sherman to 1.4 mi SW of Swartz
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.704, -107.898

The Mimbres River was out of it's bank causing some areas of New Mexico Highway 61 to be impassable at several low water crossings.

Flash Flood, Luna

When
August 21, 4:02 PM MST to 6:00 PM MST
Where
Luna County, 14.67 mi SSW of (Dmn)deming Arpt to 12.22 mi WSW of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.045, -107.787

New Mexico Highway 11 was closed from mile marker 68 to 86 due to flooded low water crossings.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053979, 1053980, 1053982, 1053974, 1053978, 1053977.